Illinois, 2005

Drought in Illinois, September 1 to 30, 2005

September 1 to 30, 2005 · NWS LOT · 15 events in 15 counties and zones

Severe to extreme drought conditions persisted through the month of September across much of northern Illinois, although there was some improvement in parts of east central Illinois and northeast Illinois, south of the Chicago metro area, especially toward the end of the month. Much of Cook, DuPage, Kendall, Grundy, Livingston and Will Counties improved from extreme drought (D3) to severe…

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe to extreme drought conditions persisted through the month of September across much of northern Illinois, although there was some improvement in parts of east central Illinois and northeast Illinois, south of the Chicago metro area, especially toward the end of the month. Much of Cook, DuPage, Kendall, Grundy, Livingston and Will Counties improved from extreme drought (D3) to severe drought (D2). Kankakee County improved to moderate drought (D1). Much of Illinois was declared an agriculture disaster area in August. Outdoor water restricitons and bans continued in many locations. Low water levels on area streams continued. Hardest hit were some of the smaller streams and streams in the Rock River basin. Pontiac on the Vermillion River reported zero flow for much of the month, while most streams in the Rock River basin were at 50% to 60% normal flow. This caused probems for recreational boaters on the Rock River in Rockford due to no wake restrictions. September was the seventh straight month of below normal precipitation for much of the region. Rockford had 1.86 inches of rain for the month of September, which was 1.61 inches below normal. Chicago's O'Hare Airport measured 2.84 icnhes, .61 below normal. This put the rainfall deficit since March at 11.84 inches at Rockford and 11.90 at O'Hare.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 31, 6:55 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 31, 6:55 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
755 PM CDT WED AUG 31 2005

DISCUSSION FOR EARLY MORNING FORECAST....
LARGE SCALE HEMIS PATTERN CONTINUES TO FAVOR A SERIES OF SHORT WAVES
RUNNING ACROSS SRN CANADA OCCASIONALLY TRYING TO AMPLIFY INTO
EASTERN STATES. THIS IMPLIES A MEAN RIDGE POSTION GENERALLY THROUGH
ROCKIES AS WAVES DIP ALONG WEST COAST THEN SLIDE OVER THE HUMP.

IN SHORT TO MEDIUM TERM...A COOL FRONT HAS CROSSED MISS RIVER INTO
NW ILLINOIS BY 2AM AND WILL SLIDE THROUGH TO SHORE OF LAKE MICH
SHORTLY AFTER SUNRISE. BAND OF MID CLOUDS AROUND FOR A WHILE THIS
MORNING THEN CLEARING. MODEL SOUNDINGS SHOW MARKED DRYING THIS
AFTERNOON ANY INSTABILITY CLOUDS MUCH LESS SHWRS WILL BE DAMPED.
WITH SURFACE CYCLONE MOVING FAR TO THE N AND QUITE RAPIDLY PUSH OF
COOL AIR WILL BE LIMITED.  STILL...SURFACE ANTICYCLONE FORECAST TO
WORK INTO AREA TONIGHT INTO SATURDAY THEN SLIDING EAST ON SUNDAY.
SUNNY/CLEAR CONDS LIKELY FRI THROUGH SUNDAY UNTIL WARM ADVECTION
STIRS SOME CLOUDS LATER SUNDAY AND MONDAY. WARMING TREND BY MONDAY
AND BEYOND AS MORE SUSTAINED SLYS TAKE HOLD AHEAD OF SLOW MOVING
UPPER PLAINS LOW.  RETURN OF MOISTURE WILL BE INHIBITED BY SFC
RESIDUAL RIDGE LINE HOLDING ALONG GULF COAST. ANY PCPN THREAT FROM
NEXT SHORT WAVE/FRONT APPROACH ABOUT WEDNESDAY WILL BE LIMITED BY
TRAJECTORY OF MORE WEST THAN SOUTH AHEAD OF SYSTEM.  NEXT 5 DAYS
THOUGH LOOK PLEASANT AND DRY.

NO MAJOR CHANGES TO ONGOING FCST ALTHOUGH DID BACK OFF ON DAYTIME
TEMPS SAT AND SUN BEFORE WARMING SETS IN MON-TUE.  KML

&&

AVIATION DISCUSSION FOR 00Z TAFS...
AS OF 00Z...THE LAKE BREEZE IS RETREATING EASTWARD AND SKIES ARE
CLEARING AS SOLAR HEATING RAPIDLY DEACREASES.  BY SUNSET...EXPECTING
SKC AND LGT/VRBL WINDS AT ALL OF THE TAF SITES.  APPROACHING WEAK
CDFNT WILL CAUSE WINDS TO INCREASE AND TURN SWLY WHILE INCREASING AC
DECK MOVES OVER THE REGION.  THIS FRONT HAS BEEN ASSOCIATED WITH
SOME ISOL TSRA OVER IA/NRN MO...BUT THE AIRMASS OVER NRN IL/IN IS
RATHER DRY...SO DONT EXPECT ANY PCPN TO HIT THE TAF SITES.
FOLLOWING THE FROPA...EXPECT SKIES TO GO SKC FOR A FEW HOURS AS
ANTICYCLONIC FLOW SETS UP BEHIND THE FRONT...WITH WINDS TURNING
NORTHWESTERLY.

&&

WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...SMALL CRAFT ADVISORY LATE AFTERNOON TO MID MRNG FRIDAY.
Hazardous weather outlook, Aug 31, 3:30 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED AUG 31 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-011100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED AUG 31 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE INDIANA SHORE
THIS EVENING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-011100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT WED AUG 31 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Boone

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Boone forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Drought, Cook

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cook forecast zone
Reported by
BROADCAST MEDIA

Drought, De Kalb

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
De Kalb forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Drought, Du Page

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Du Page forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Drought, Grundy

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Drought, Kane

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kane forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Drought, Kendall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kendall forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Drought, La Salle

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
La Salle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Drought, Lake

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lake forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Drought, Lee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Drought, Livingston

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Livingston forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Drought, McHenry

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McHenry forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Ogle

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ogle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Drought, Will

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Will forecast zone
Reported by
BROADCAST MEDIA

Drought, Winnebago

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474581, 5474582, 5474583, 5474584, 5474585, 5474586, 5474587, 5474588, 5474589, 5474590, 5474591, 5474592, 5474593, 5474594, 5474595.